Alert archive / Texas / Coastal Flood Statements in 2012
Coastal Flood Statement 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this coastal flood statement at May 24, 2012, 10:31 AM CDT for 4 counties in Texas. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2012, 10:31 AM CDT (15:31 UTC)
- Expired
- May 25, 2012, 7:00 PM CDT
- In force
- 32 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
728 WHUS44 KHGX 241531 CFWHGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1031 AM CDT THU MAY 24 2012 ...ELEVATED RISK OF RIP CURRENTS AT THE BEACHES TODAY AND ON THROUGH THE MEMORIAL DAY WEEKEND... .MODERATE TO STRONG ONSHORE WINDS AND WAVES WILL RESULT IN AN ELEVATED RISK OF RIP CURRENTS ALONG THE UPPER TEXAS COAST TODAY AND ON THROUGH THE MEMORIAL DAY WEEKEND. TXZ214-236>238-252300- /O.NEW.KHGX.CF.S.0003.120524T1531Z-120525T2300Z/ BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA- 1031 AM CDT THU MAY 24 2012 ...RIP CURRENT RISK IN EFFECT TODAY AND ON THROUGH THE MEMORIAL DAY WEEKEND... * TIMING...A RIP CURRENT RISK AT THE BEACHES IS EXPECTED TODAY AND ON THROUGH THE HOLIDAY WEEKEND. * IMPACTS...RIP CURRENTS WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$
2 follow-up statements
866
WHUS44 KHGX 242243
CFWHGX
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 PM CDT THU MAY 24 2012
...ELEVATED RISK OF RIP CURRENTS AT THE BEACHES THROUGH
MEMORIAL DAY...
.MODERATE TO STRONG ONSHORE WINDS AND WAVES WILL RESULT IN AN
ELEVATED RISK OF RIP CURRENTS ALONG THE UPPER TEXAS COAST
THROUGH MEMORIAL DAY WEEKEND.
TXZ214-236>238-251200-
/O.CON.KHGX.CF.S.0003.000000T0000Z-120525T2300Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
543 PM CDT THU MAY 24 2012
... RIP CURRENTS POSSIBLE THROUGH MEMORIAL DAY...
* TIMING...A RIP CURRENT RISK AT THE BEACHES IS EXPECTED THROUGH
THE HOLIDAY WEEKEND.
* IMPACTS...RIP CURRENTS WILL BE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.
IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.
&&
$$907
WHUS44 KHGX 250928
CFWHGX
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 AM CDT FRI MAY 25 2012
...ELEVATED RISK OF RIP CURRENTS AT THE BEACHES...
.MODERATE TO STRONG ONSHORE WINDS AND HIGHER THAN NORMAL SURF
WILL RESULT IN AN ELEVATED RISK OF RIP CURRENTS ALONG THE
UPPER TEXAS COAST THROUGH MEMORIAL DAY WEEKEND.
TXZ214-236>238-260000-
/O.EXT.KHGX.CF.S.0003.000000T0000Z-120526T0000Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
428 AM CDT FRI MAY 25 2012
...ELEVATED RISK OF RIP CURRENTS...
* TIMING...TODAY AND SATURDAY. GRADUAL IMPROVEMENT EXPECTED SUNDAY
AS SURF DECREASES IN SIZE.
* IMPACTS...RIP CURRENTS WILL BE POSSIBLE...ESPECIALLY NEAR PIERS
AND JETTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.
IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.
&&
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this coastal flood statement went out at May 24, 4:13 AM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, May 24, 4:13 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 AM CDT THU MAY 24 2012
.DISCUSSION...
CURRENT SYNOPTIC SET UP ACROSS THE U.S. IS ONE OF SHALLOW UPPER
TROUGHING OVER THE GREAT BASIN WITH AMPLIFIED RIDGING ACROSS THE
EASTERN THIRD OF THE COUNTRY. AT THE SURFACE...DEEP WESTERN PLAINS
PRESSURES (AS LOW AS 988 MB)...IN RELATION TO U.S. SOUTHEASTERN
HIGH PRESSURE...HAS CREATED A SUPER TIGHT INLAND PRESSURE GRADIENT.
TRANSLATION IS FOR ANOTHER DAY (OR TWO) OF PRIMARILY AFTERNOON
SUSTAINED WINDS RANGING AROUND 15-25 KNOTS...GUSTING TO NEAR 30
KNOTS. THUS...THE MAIN SHORT TERM STORY WILL BE LATE MORNING
THROUGH AFTERNOON HIGH WIND. A WIND ADVISORY WILL BE IN EFFECT
FOR COUNTIES ALONG AND WEST OF THE I-45 CORRIDOR FROM 16-00Z.
LITTLE CHANGE IN DAY-TO-DAY WEATHER FOR THE REMAINDER OF THE MONTH.
PARTIALLY CLOUDY MORNINGS WILL SCATTER OUT TO MID-DAY CUMULUS OR
MOSTLY SUNNY AS MORNING MINIMUM TEMPERATURES IN THE MEAN LOWER 70S
GRADUALLY WARM INTO THE AVERAGE INTERIOR LOWER 90S (COASTAL MIDDLE
80S) BY 19-20Z. AS WINDS DIE DOWN THROUGH THE HOLIDAY WEEKEND...WITH
SIMILAR 85H UPPER TEEN-LOWER 20C TEMPS AND THICKNESS VALUES IN THE
UPPER 570'S...DIURNAL MAX TEMPS MAY COME IN A DEGREE OR TWO HIGHER
THAN IN PREVIOUS DAYS. ALTHOUGH OVERALL MOISTURE WILL REMAIN WELL
BELOW NORMAL THROUGH THE PERIOD (1-1.25 INCH PWAT IS UNDER THE 25
PERCENTILE CURVE)...LOWER LEVEL MOISTURE TRAPPED UNDER WARMING
MID-LEVELS OVER SUBSEQUENT DAYS OF SUBSIDENCE (FROM THE EXPANSION
OF A MONSTER RIDGE CENTERED OVER THE LOWER MS VALLEY) WILL MAKE
FOR MORE OPPRESSIVE HEAT AND HUMIDITY. A LONG DURATION ONSHORE
FETCH WILL KEEP DEW POINTS PUMPED UP INTO THE AVERAGE UPPER 60S TO
LOWER 70S...MIXING OUT TO THE LOW-MID 60S NORTH OF CITY. VERY LOW
(TO NIL) RAIN CHANCES THROUGH THE MEMORIAL DAY WEEKEND. AS MENTIONED
IN EARLIER AFDS...THERE WILL BE A SLIGHT INCREASE IN EARLY WEEK
POPS PER MINUTE LOWERING OF THE HEIGHT FIELD (RELATIVELY WEAKER
RIDGING)...ALONG WITH EARLY DAY SEA-TO-LAND SPEED SHEAR WITHIN A
HIGHLY-MOIST AND HEATED LOWER 4K FT LAYER. 31
&&
.MARINE...
MODERATE TO STRONG ONSHORE FLOW WILL PERSIST TODAY AND TONIGHT AND
POSTED SCA'S ACROSS ALL THE WATERS WITH A TIGHT PRES GRADIENT IN
PLACE. HIGHER SEAS OFF THE COAST WILL PRODUCE LARGER THAN NORMAL
SURF ALONG AREA BEACHES TODAY AND FRIDAY...WHICH SHOULD PROBABLY BE
NOTED FOR ANY EARLY HOLIDAY WEEKEND BEACH GOERS (HIGHER SURF
TYPICALLY COINCIDES WITH HIGHER RISK OF RIP CURRENTS ESP NEAR PIERS
AND JETTIES). WINDS/SEAS WILL GRADUALLY SUBSIDE OVER THE WEEKEND AND
INTO EARLY NEXT WEEK AS THE GRADIENT RELAXES. 47
&&
.AVIATION...
MVFR CIGS ACROSS THE NW 1/3 TO 1/2 OF SE TX SHOULD LIFT INTO VFR
TERRITORY BY MID TO LATE MORNING. SRLY WINDS WILL BECOME GUSTY
DURING THAT TIME FRAME AS WELL WITH SOME GUSTS ABOVE 25KT A FAIRLY
DECENT BET WEST OF I-45 THIS AFTN. EXPECT MVFR CIGS TO FILL BACK IN
OVERNIGHT AND MAY EXTEND A BIT CLOSER TO THE METRO TERMINALS. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 91 72 91 72 89 / 10 10 10 10 10
HOUSTON (IAH) 90 73 90 72 91 / 10 10 10 10 10
GALVESTON (GLS) 86 78 86 77 87 / 10 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
BURLESON...COLORADO...FORT BEND...GALVESTON...GRIMES...
HARRIS...JACKSON...MADISON...MATAGORDA...MONTGOMERY...
WALKER...WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 4 AM CDT FRIDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...31/47Hazardous weather outlook, May 24, 4:54 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 454 AM CDT THU MAY 24 2012 TXZ176-177-195>199-210>213-226-227-251000- AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-MADISON- MONTGOMERY-WALKER-WALLER-WASHINGTON-WHARTON- 454 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...WIND ADVISORY IN EFFECT FROM 10 AM THROUGH 7 PM CDT THURSDAY... .DAY ONE...TODAY AND TONIGHT A VERY TIGHT SURFACE PRESSURE GRADIENT ACROSS THE STATE WILL CREATE VERY WINDY AFTERNOON CONDITIONS. SUSTAINED SOUTHERLY WINDS OF BETWEEN 15 TO 25 MPH...WITH GUSTS TO NEAR 35 MPH...CAN BE EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON. STRONG CROSSWINDS COULD IMPACT HIGH PROFILE VEHICLES...BLOW AROUND LIGHTWEIGHT OBJECTS AND CAUSE ISOLATED MINOR TREE DAMAGE. THESE STRONG WINDS WILL DIE DOWN SHORTLY BEFORE SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ330-335-350-355-370-375-TXZ214-235>238-251000- BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-JACKSON-MATAGORDA- MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 454 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...WIND ADVISORY IN EFFECT FROM 10 AM THROUGH 7 PM CDT THURSDAY... .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT FOR MODERATE TO STRONG ONSHORE WINDS AND ELEVATED SEAS. HIGHER THAN NORMAL SURF ALONG AREA BEACHES WILL POSE AN INCREASED RISK OF RIP CURRENTS...ESPECIALLY NEAR PIERS AND JETTIES. THOSE PLANNING ON GOING TO THE BEACH SHOULD SWIM WHERE LIFEGUARDS ARE ON DUTY IF AT ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN INCREASED RISK OF RIP CURRENTS DUE TO HIGHER THAN NORMAL SURF WILL CONTINUE INTO THE FIRST PART OF THE HOLIDAY WEEKEND. THOSE PLANNING ON GOING TO THE BEACH SHOULD SWIM WHERE LIFEGUARDS ARE ON DUTY AND STAY AWAY FROM JETTIES AND PIERS. WINDS AND SEAS...AND THE CORRESPONDING RISK OF RIP CURRENTS...SHOULD BE ON A GRADUAL DOWNWARD TREND GOING INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:33 AM CDT | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 11 more | 14 hr |
Nearby
Coastal Flood Statements in Texas, 2012Every coastal flood statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.